Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Apr 9, 2017, 4:34 PM CDT for Rusk County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2017, 4:34 PM CDT (21:34 UTC)
- Expired
- Apr 9, 2017, 5:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Twin Cities, MN
County Rusk County, WI
The radar
The La Crosse radar (KARX), 170 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -164 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979
WWUS83 KMPX 092134
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
434 PM CDT SUN APR 9 2017
WIZ016-027-092200-
Chippewa-Rusk-
434 PM CDT SUN APR 9 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSK AND
NORTHEASTERN CHIPPEWA COUNTIES...
At 433 PM CDT, a strong thunderstorm was located near Island Lake, or
14 miles southwest of Ladysmith, moving east at 40 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Hawkins, Sheldon, Conrath, Island Lake and Holcombe.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4538 9085 4537 9092 4522 9093 4516 9131
4533 9140 4551 9068 4538 9068
TIME...MOT...LOC 2133Z 249DEG 45KT 4528 9125
$$
ETAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 9, 3:47 PM CDT, 47 minutes earlier.
Area forecast discussion, Apr 9, 3:47 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 347 PM CDT Sun Apr 9 2017 .SHORT TERM...(This evening through Monday) Issued at 347 PM CDT Sun Apr 9 2017 The short term will feature a dramatic change, going from showers and thunderstorms tonight to rain changing to snow on Monday. At mid afternoon, a nearly stationary front stretched from south central MN through west central WI. Surface low pressure was located near Omaha and will move northeast along the boundary tonight. Strong mid level forcing has been in progress all day along the western and northern portions of the FA. Showers have become more numerous this afternoon in this zone and will become more widespread tonight as an upper level trough approaches from the west. To the south and east, showers and thunderstorms have taken off over the past few hours near Sioux Falls and in west central WI to the north and west of Eau Claire. The storms near Eau Claire are on the cold side of the front and have produced penny to nickle size hail as they progress off to the northeast. Heading through the evening hours, the concern is for the potential of surface based convection developing across south central MN and pushing northeast ahead of the approaching low pressure system. Surface based storms would be capable of wind damage along with an isolated tornado or two. Otherwise, if the storms remain elevated, then we will be looking at large hail. Our CAM's indicate two rounds of strong convection for the southern and eastern FA occurring between 02z and 07z. SPC has recently indicated that there is the potential for a watch being issued later this afternoon/evening. A break in the showers is then expected late in the night, before the FA becomes influenced by an H5 low moving over us on Monday along with becoming somewhat negatively. There is quite a bit of spread in the deterministic solutions on the location of the H5 low. The problem is that the column will be cooling significantly during the day on the backside of the low in the deformation zone with rain changing to snow by late morning from southwest MN into central MN. The snow will continue during the afternoon while spreading slowly east. Confidence on this outcome is not high, but given the scenario, we indicated the potential for 2 to 4 inches of snow accumulation for central MN through Monday evening with one to 2 inches north of the Metro and along Highway 8 in WI. With confidence not high on the location of the deformation zone as well as how much accumulation will occur on roadways after all the warmth we have had recently, we held off on issuing any winter headlines from St. Cloud on north and east. .LONG TERM...(Monday night through Sunday) Issued at 347 PM CDT Sun Apr 9 2017 The extended period, past Monday night, can be characterized as progressive and active as the mean upper flow remains from the west- southwest. Two main features, one upper ridge centered across the southeast United States, and another long wave trough centered over the Gulf of Alaska, southward across the west coast, will be relatively stationary/stagnant. Therefore, the general flow for the Upper Midwest will be west-southwest, with embedded short waves moving from the western CONUS, into the Midwest every few days. As each wave and associated front moves across the region, there will be chances of precipitation, with a brief cool down behind it. Timing and precipitation amounts will vary based on the amount of deep moisture available, and frontal boundary/upper level energy position. Based on normal temperatures for mid April ranging from lows in the mid to upper 30s, and highs in the mid to upper 50s, generally, the Upper Midwest will be near or slightly above normal during this period. Chances of thunderstorms will also occurred, especially next weekend as the thermal profile suggest ample CAPE. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1234 PM CDT Sun Apr 9 2017 Strong forcing and increasing instability will lead to several waves of TSRA for the late afternoon/evening hours for SW MN through the Twin Cities and west central WI. Large hail is the main severe weather concern. Timing at this point is between 21z and 03z from SW to NE. Ceilings/visibilities will be tricky but MVFR or lower conditions should be expected in this zone as low level moisture increases rapidly along a frontal boundary that stretches from SW MN through the south metro to near KEAU. To the north, SHRA and elevated TSRA will occur across central MN through the evening with ceilings/visibilities lowering to MVFR. In the wake of the convection later this evening there will likely be a break in the showers, but ceilings will likely be MVFR or lower due to the moisture and frontal boundary. On Monday, deformation zone precipitation will set up from SW MN through central/NE MN as an upper level low develops over the Twin Cities. Rain will change to snow in this band with the whole feature spreading into the Twin Cities and western WI during the late afternoon and evening hours. Low MVFR/IFR conditions are likely. Northeast winds this afternoon and evening 10-15 knots becoming N late tonight and Monday 15g25kts. KMSP...Two rounds of TSRA expected for the airfield. One in the 22z-24z period with a second between 02z-04z. Large hail possible with both with wind possible becoming an issue with the late evening storms with this activity being more surface based. The other concern is the growing threat for snow Monday afternoon and evening. Confidence is high we will see several hours of low MVFR/IFR snow in the late afternoon/evening. Certainly can't rule out some accumulation. /OUTLOOK FOR KMSP/ Mon ngt...MVFR/IFR cigs/vsbys with sn. Wind NNW at 10-15G25 kts. Tue...VFR. Wind NW 5 kts bcmg SW/S late. Wed...VFR. Chc MVFR/-RA. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...RAH LONG TERM...JLT AVIATION...RAH
Hazardous weather outlook, Apr 9, 12:07 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1207 PM CDT Sun Apr 9 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 101715- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1207 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely this afternoon and tonight. There is a slight risk of severe thunderstorms across south central and east central Minnesota, and west central Wisconsin. Large hail, damaging winds, and a tornado or two are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday A band of moderate to heavy precipitation will occur on Monday, mainly from southwest Minnesota through central Minnesota. The precipitation will within this band will likely turn over to all snow Monday afternoon with several inches of snow accumulation possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed later this afternoon and tonight across south central and east central Minnesota, and west central Wisconsin.
In the hours before
Local storm report, Apr 9, 3:03 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
303 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL CHIPPEWA FALLS 44.93N 91.39W
04/09/2017 M0.75 INCH CHIPPEWA WI TRAINED SPOTTER
&&
ETALocal storm report, Apr 9, 3:05 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 WSW CHIPPEWA FALLS 44.93N 91.43W
04/09/2017 M0.88 INCH CHIPPEWA WI BROADCAST MEDIA
&&
ETALocal storm report, Apr 9, 3:43 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
343 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL CHIPPEWA FALLS 44.93N 91.39W
04/09/2017 M0.75 INCH CHIPPEWA WI TRAINED SPOTTER
&&
ETALocal storm report, Apr 9, 3:45 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL CHIPPEWA FALLS 44.94N 91.39W
04/09/2017 M0.25 INCH CHIPPEWA WI TRAINED SPOTTER
&&
ETASpecial weather statement, Apr 9, 4:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
434 PM CDT SUN APR 9 2017
WIZ016-027-092200-
Chippewa-Rusk-
434 PM CDT SUN APR 9 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSK AND
NORTHEASTERN CHIPPEWA COUNTIES...
At 433 PM CDT, a strong thunderstorm was located near Island Lake, or
14 miles southwest of Ladysmith, moving east at 40 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Hawkins, Sheldon, Conrath, Island Lake and Holcombe.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4538 9085 4537 9092 4522 9093 4516 9131
4533 9140 4551 9068 4538 9068
TIME...MOT...LOC 2133Z 249DEG 45KT 4528 9125
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 5:11 PM CDT | Special Weather Statement | MPX | Rusk | 34 min |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.